Skip to Main Content

CASE STUDY 8

History

A 48-year-old woman was transported to the hospital by emergency medical services (EMS). According to the paramedics, they were called to the house after the patient sent a text message to a friend saying that she no longer wanted to live. The friend went to the patient’s house, and when no one answered, she called 911 to have the police break down the door. The patient was found on her bed with a suicide note. The friend related that the patient had migraine headaches but did not know what medications she used.

Emergency medical services personnel reported that at the scene the patient was lethargic with the following vital signs: blood pressure, 70/40 mm Hg; pulse, 25 beats/min; and respiratory rate, 8 breaths/min. Emergency medical services administered oxygen via nasal cannula at 4L/min inserted an intravenous (IV) catheter, infused 0.9% sodium chloride running wide open, and administered 0.5 mg of atropine IV before arrival to the hospital.

Physical Examination

On arrival to the hospital, the patient had the following vital signs: blood pressure, 76/42 mm Hg; pulse, 35 beats/min; respiratory rate, 10 breaths/min; temperature, 98.3°F; O2 saturation, 99% on room air; end-tidal CO2, 38 mm Hg; and rapid reagent bedside glucose, 58 mg/dL. Physical examination was notable for pupils that were 2 to 3 mm and sluggishly reactive to light. Gag reflex was intact, and there were no secretions, pills, or blood in the mouth. The patient’s chest was clear to auscultation, and other than bradycardia, her cardiac examination was normal. The abdomen was soft with normal bowel sounds, and her skin was normal. The patient responded to sternal rub by opening her eyes but mumbled incoherently. She moved all four extremities to pain and was able to localize the source of the pain.

Initial Management

Dextrose (50 g IV) and naloxone (0.04 mg followed by 0.08 mg and 0.4 mg IV) were given with no clinical response. Blood samples were sent for a complete blood count, electrolytes, ethanol, and acetaminophen (APAP), and an electrocardiogram (ECG) was ordered.

What Is the Differential Diagnosis?

Many xenobiotics cause bradycardia (Chap. 15), but this patient has the combined features of hypotension and bradycardia. Here, the differential diagnosis is narrower, with the most common causes listed in Table CS8–1.

What Clinical and Laboratory Analyses Help Exclude Life-Threatening Causes of This Patient’s Presentation?

Often, the physical examination provides significant insight into the diagnosis. Patients who overdose with either opioids or α2-adrenergic agonists may present with the classic opioid toxic syndrome (Chaps. 3, 36, and 61 and Table 3–2) that is manifested by miosis and depression of both the central nervous system and the respiratory drive. Although this patient has many features consistent with that toxic syndrome, the normal oxygen saturation on room air, normal end-tidal CO2, and failure to respond to naloxone essentially exclude the diagnosis of an opioid overdose. ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.